Multiple Positive Solutions of the Singular Boundary Value Problem for Second-Order Impulsive Differential Equations on the Half-Line
© Jing Xiao et al. 2010
Received: 17 November 2009
Accepted: 21 February 2010
Published: 29 March 2010
This paper uses a fixed point theorem in cones to investigate the multiple positive solutions of a boundary value problem for second-order impulsive singular differential equations on the half-line. The conditions for the existence of multiple positive solutions are established.
Consider the following nonlinear singular Sturm-Liouville boundary value problems for second-order impulsive differential equation on thehalf-line:
where , , , , , with on and ; with , in which . , where and are, respectively, the left and right limits of at , , .
The theory of singular impulsive differential equations has been emerging as an important area of investigation in recent years. For the theory and classical results, we refer the monographs to [1, 2] and the papers [3–19] to readers. We point out that in a second-order differential equation , one usually considers impulses in the position and the velocity . However, in the motion of spacecraft one has to consider instantaneous impulses depending on the position that result in jump discontinuities in velocity, but with no change in position . The impulses only on the velocity occur also in impulsive mechanics .
In recent paper , by using the Krasnoselskii's fixed point theorem, Kaufmann has discussed the existence of solutions for some second-order boundary value problem with impulsive effects on an unbounded domain. In  Sun et al. and  Liu et al., respectively, discussed the existence and multiple positive solutions for singular Sturm-Liouville boundary value problems for second-order differential equation on the half-line. But the Multiple positive solutions of this case with both singularity and impulses are not to be studied. The aim of this paper is to fill up this gap.
The rest of the paper is organized as follows. In Section 2, we give several important lemmas. The main theorems are formulated and proved in Section 3. And in Section 4, we give an example to demonstrate the application of our results.
2. Several Lemmas
Lemma 2.1 (see ).
It is easy to prove that has the following properties:
(1) is continuous on
(2) is continuous differentiable on , except ,
(6) for all , , , where
For the interval , and the corresponding in Remark 2.2, we define = : , and exist, . = exists . , and . It is easy to see that is a Banach space with the norm , and is a positive cone in . For details of the cone theory, see . is called a positive solution of BVP (1.1) if for all and satisfies (1.1).
As we know that the Ascoli-Arzela Theorem does not hold in infinite interval , we need the following compactness criterion:
Lemma 2.3 (see ).
Let . Then is relatively compact in if the following conditions hold.
(i) is uniformly bounded in .
(ii) The functions from are equicontinuous on any compact interval of .
(iii) The functions from are equiconvergent, that is, for any given , there exists a such that , for any , .
The main tool of this work is a fixed point theorem in cones.
Lemma 2.4 (see ).
Let X be a Banach space and is a positive cone in . Assume that are open subsets of with , . Let be a completely continuous operator such that
(i) for all .
(ii) there exists a such that , for all and .
Then has a fixed point in .
If (i) is satisfied for and (ii) is satisfied for , then Lemma 2.4 is still true.
Lemma 2.6 (see ).
The proof of this result is based on the properties of the Green function, so we omit it as elementary.
Obviously, the BVP (1.1) has a solution if and only if is a fixed point of the operator defined by (2.6).
Let us list some conditions as follows.
(A1) There exist two nonnegative functions: , such that . , may be singular at . , , are continuous.
If are satisfied, then for any bounded open set , is a completely continuous operator.
For any bounded open set , there exists a constant such that for any .
First, we show that is well defined. Let . From , we have , where , , and
Therefore, . By the property (3) of , it is easy to get .
On the other hand, by (2.6) we have, for any and ,
For any , we get
Next, we prove that is continuous. Let in , then We prove that . For any , by , there exists a constant such that
This implies that the operator is continuous.
Finally we show that is a compact operator. In fact for any bounded set , there exists a constant such that for any . Hence, we obtain
Therefore, is uniformly bounded in .
Given , for any , as the proof of (2.9), we can get that are equicontinuous on . Since is arbitrary, are locally equicontinuous on . By (2.6), , , and the Lebesgue dominated convergence theorem, we have
Hence, the functions from are equiconvergent. By Lemma 2.3, we have that is relatively compact in . Therefore, is completely continuous. This completed the proof of Lemma 2.7.
3. Main Results
For convenience and simplicity in the following discussion, we use the following notations:
Let hold. Then the BVP (1.1) has at least two positive solutions satisfying if the following conditions hold:
(H2) there exists a such that for all , a.e. .
By the definition of and , for any , there exist such that
This implies , a contradiction. Therefore, (3.4) holds.
Define the open sets:
Thus, we can obtain the existence of two positive solutions and satisfying by using Lemma 2.4 and Remark 2.5, respectively.
Using a similar proof of Theorem 3.1, we can get the following conclusions.
Let hold. Then the BVP (1.1) has at least two positive solutions satisfying if the following conditions hold:
(H4) there exists such that , for all , a.e. .
In Theorems 3.1 and 3.2, if conditions and are replaced by and , respectively, then the conclusions also hold.
(H1*) or or
(H2*) , , , .
Notice that, in the above conclusions, we suppose that the singularity only exist in , that is, as . If we permit as or and as , then the discussion will be much more complex. Now we state the corresponding results.
Let us define the following.
(A1*) There exist four nonnegative functions , such that , and is nondecreasing on . , , are continuous.
(A2*) , , where ,
Suppose hold, then the BVP (1.1) has at least two positive solutions satisfying if hold.
and change to , , , then the same as the proof of Lemma 2.7, it is easy to compute that is a completely continuous operator.
Corresponding to Theorem 3.2 and Corollary 3.3, there are Theorem 3.6 and Corollary 3.7. We just list here without proof.
Suppose hold, then the BVP (1.1) has at least two positive solutions satisfying , if hold.
In Theorems 3.5 and 3.6, if conditions and are replaced by and , respectively, then the conclusions also hold.
To illustrate how our main results can be used in practice we present the following example.
BVP (4.1) has at least two positive solutions , satisfying .
Hence, are satisfied. Therefore, by Corollary 3.3, problem (4.1) has at least two positive solutions , satisfying . The proof is completed.
This work is supported by the National Nature Science Foundation of P. R.China (10871063) and Scientific Research Fund of Hunan Provincial Education Department (07A038), partially supported by Ministerio de Educacion y Ciencia and FEDER, Project MTM2007-61724, and by Xunta de Galicia and FEDER, project no.PGIDIT06PXIB207023PR.
- Guo DJ, Lakshmikantham V: Nonlinear Problems in Abstract Cones, Notes and Reports in Mathematics in Science and Engineering. Volume 5. Academic Press, Boston, Mass, USA; 1988:viii+275.MATHGoogle Scholar
- Agarwal RP, O'Regan D: Infinite Interval Problems for Differential, Difference and Integral Equations. Kluwer Academic Publishers, Dordrecht, The Netherlands; 2001:x+341.View ArticleMATHGoogle Scholar
- Kaufmann ER, Kosmatov N, Raffoul YN: A second-order boundary value problem with impulsive effects on an unbounded domain. Nonlinear Analysis: Theory, Methods & Applications 2008,69(9):2924-2929. 10.1016/j.na.2007.08.061MathSciNetView ArticleMATHGoogle Scholar
- Zhang X, Li X, Jiang D, Wang K: Multiplicity positive solutions to periodic problems for first-order impulsive differential equations. Journal of Computers & Mathematics with Applications 2006,52(6-7):953-966. 10.1016/j.camwa.2006.04.019MathSciNetView ArticleMATHGoogle Scholar
- Guo D:Existence of solutions for th order impulsive integro-differential equations in a Banach space. Nonlinear Analysis: Theory, Methods & Applications 2001,47(2):741-752. 10.1016/S0362-546X(01)00219-XMathSciNetView ArticleMATHGoogle Scholar
- Guo D:Multiple positive solutions of a boundary value problem for th-order impulsive integro-differential equations in a Banach space. Nonlinear Analysis: Theory, Methods & Applications 2004,56(7):985-1006. 10.1016/j.na.2003.10.023MathSciNetView ArticleMATHGoogle Scholar
- Zhang H, Liu L, Wu Y:A unique positive solution for th-order nonlinear impulsive singular integro-differential equations on unbounded domains in Banach spaces. Applied Mathematics and Computation 2008,203(2):649-659. 10.1016/j.amc.2008.05.013MathSciNetView ArticleMATHGoogle Scholar
- Guo D:Multiple positive solutions of a boundary value problem for th-order impulsive integro-differential equations in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications 2005,63(4):618-641. 10.1016/j.na.2005.05.023MathSciNetView ArticleMATHGoogle Scholar
- Sun J, Chen H: Variational method to the impulsive equation with Neumann boundary conditions. Boundary Value Problems 2009, 2009:-17.Google Scholar
- Guo D:Existence of positive solutions for th-order nonlinear impulsive singular integro-differential equations in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications 2008,68(9):2727-2740. 10.1016/j.na.2007.02.019MathSciNetView ArticleMATHGoogle Scholar
- Xian X, O'Regan D, Agarwal RP: Multiplicity results via topological degree for impulsive boundary value problems under non-well-ordered upper and lower solution conditions. Boundary Value Problems 2008, 2008:-21.Google Scholar
- Guo D:Positive solutions of an infinite boundary value problem for th-order nonlinear impulsive singular integro-differential equations in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications 2009,70(5):2078-2090. 10.1016/j.na.2008.02.110MathSciNetView ArticleMATHGoogle Scholar
- Li Y, Zhang H: Extremal solutions of periodic boundary value problems for first-order impulsive integrodifferential equations of mixed-type on time scales. Boundary Value Problems 2007, 2007:-16.Google Scholar
- Zhang H, Liu L, Wu Y:Positive solutions for th-order nonlinear impulsive singular integro-differential equations on infinite intervals in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications 2009,70(2):772-787. 10.1016/j.na.2008.01.010MathSciNetView ArticleMATHGoogle Scholar
- Zhang X: Positive solutions of singular multipoint boundary value problems for systems of nonlinear second-order differential equations on infinite intervals in Banach spaces. Boundary Value Problems 2009, 2009:-22.Google Scholar
- Arara A, Benchohra M, Hamidi N, Nieto JJ: Fractional order differential equations on an unbounded domain. Nonlinear Analysis: Theory, Methods & Applications 2010,72(2):580-586. 10.1016/j.na.2009.06.106MathSciNetView ArticleMATHGoogle Scholar
- O'Regan D, Yan B, Agarwal RP: Solutions in weighted spaces of singular boundary value problems on the half-line. Journal of Computational and Applied Mathematics 2007,205(2):751-763. 10.1016/j.cam.2006.02.055MathSciNetView ArticleMATHGoogle Scholar
- Chu J, Nieto JJ: Recent existence results for second-order singular periodic differential equations. Boundary Value Problems 2009, 2009:-20.Google Scholar
- Li J, Nieto JJ: Existence of positive solutions for multipoint boundary value problem on the half-line with impulses. Boundary Value Problems 2009, 2009:-12.Google Scholar
- Liu X, Willms AR: Impulsive controllability of linear dynamical systems with applications to maneuvers of spacecraft. Mathematical Problems in Engineering 1996,2(4):277-299. 10.1155/S1024123X9600035XView ArticleMATHGoogle Scholar
- Pasquero S: Ideality criterion for unilateral constraints in time-dependent impulsive mechanics. Journal of Mathematical Physics 2005,46(11):-20.MathSciNetView ArticleMATHGoogle Scholar
- Sun Y, Sun Y, Debnath L: On the existence of positive solutions for singular boundary value problems on the half-line. Applied Mathematics Letters 2009,22(5):806-812. 10.1016/j.aml.2008.07.009MathSciNetView ArticleMATHGoogle Scholar
- Liu L, Wang Z, Wu Y: Multiple positive solutions of the singular boundary value problems for second-order differential equations on the half-line. Nonlinear Analysis: Theory, Methods & Applications 2009,71(7-8):2564-2575. 10.1016/j.na.2009.01.092MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.